MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0304
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/17/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was separated approximately 0.8 cm on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 29.0, 60.0 and 63.0 cm from the proximal end.The pull wire was retracted out of the distal detachment tip (ddt) alignment feature and the embolization coil was detached from the pusher assembly.The embolization coil had offset coil winds.The pusher assembly braided section was delaminated approximately 171.0 cm to 181.0 cm from the proximal end.Conclusions: evaluation of the returned smart coil confirmed that the embolization coil was detached from the pusher assembly.Further evaluation of the device revealed that the braided section of the pusher assembly was delaminated.This damage may have contributed to the difficulty detaching experienced during the procedure.The root cause of the braided shaft delamination could not be determined.Further evaluation also revealed that the pet lock was broken, and the pull wire was retracted from its initial position.This damage likely occurred during attempts to detach the coil during the procedure.The kinks on the pusher assembly and the offset coil winds on the embolization coil were likely incidental to the complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing an embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), non-penumbra coils, and a non-penumbra microcatheter.It was noted that the patient's anatomy was tortuous.During the procedure, four other coils were successfully implanted.Next, the physician positioned a smart coil in the target vessel and prepared to detach it however, the handle was unable to detach the smart coil.The physician also made an attempt to manually detach the smart coil without success.While retracting the smart coil, it detached inside the microcatheter.Therefore, the smart coil and microcatheter were removed together.The procedure was completed using ten smart coils, the same handle, one other coil, and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10439410
Report Number3005168196-2020-01247
Device Sequence Number3975242
Product Code HCG
UDI-Device Identifier00814548015347
UDI-Public00814548015347
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/27/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/06/2021
Device Model Number400SMTXSFT0304
Device Catalogue Number400SMTXSFT0304
Device Lot NumberF73041
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/27/2020
Initial Report FDA Received Date08/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005